Michigan, 2020

Flooding in Michigan, January 11 to 21, 2020

January 11 to 21, 2020 · NWS DTX · 3 events in 2 counties and zones

Two to four inches of rain with a frozen ground lead to moderate flooding along the Huron River and Clinton River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two to four inches of rain with a frozen ground lead to moderate flooding along the Huron River and Clinton River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 11, 10:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 11, 10:51 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1051 AM EST Sat Jan 11 2020

.UPDATE...

Morning observations have begun dropping clues about the evolution
of this event. MBS was the first to change over to a wintry mix
around 13Z and has been holding FZRA over the past hour and a half
with 0.10 inches of ice accretion through 15Z. Other obs have shown
UP (likely IP) and SN further south and east of MBS. NE gusts have
come in a touch stronger lending to the strength of the low-level
cold wedge which is the main factor in the IP vs FZRA partitioning
today. Evidence of this can be seen from this morning's dewpoints
which have fallen a bit faster helping facilitate a quicker
changeover as evidence by a 4 degF dewpoint drop at MBS in about 80
minutes. The general narrative with this event remains largely on-
track with heavy ice accumulations expected along and north of the I-
69 corridor. As 12Z model guidance trickles in, the trend in the
low's track does appear to be drifting a bit south and east which
could hedge ice totals upward on the southeastern fringe of the
current swath. Additionally, soundings are becoming more supportive
of higher IP (at the expense of FZRA) which adds another
complicating factor in revising ice accumulations. Any major
forecast revisions and headline refinements will be addressed with
the afternoon package.

&&

.PREV DISCUSSION...
Issued at 743 AM EST Sat Jan 11 2020

AVIATION...

Widespread rain showers have been focused along a cold front
settling southward across Lower Michigan during the early morning.
Flight conditions varied widely but are trending back to IFR during
the morning which is then expected to hold in the colder northerly
flow behind the front. Heavy rainfall induced visibility restriction
eases with a relative decrease in precipitation rate leaving surface
temperature and onset of freezing rain and sleet to be firmed up.
Freezing rain starts first in the MBS area and then spreads
southward toward FNT at varying rate while depth of the cold air
becomes sufficient for sleet to mix in at MBS during the afternoon.
The approaching surface low ramps up northeast wind, sharpens the
temperature gradient, and increases precipitation rate again by this
evening. The actual track of the surface low then becomes important
as a more westerly path brings warmer air back into the PTK to FNT
area to ease freezing rain potential. A shift to the east would have
the opposite temperature effect and worsen mixed precip conditions
and/or lead to farther south occurrence. The low pressure system
then moves east of the region overnight and allows a cold enough
surge of air for a brief change to snow before ending by sunrise
Sunday.

For DTW... DTW is subjected to the heaviest rain and possibly a
rumble of thunder as the cold front settles through the terminal
area. A sharp wind shift to the NE occurs post front but temperature
holds above freezing through today and tonight. It is possible the
low pressure system tracks right over DTW tonight leaving the wind
direction very sensitive to any changes in track. Precipitation type
is expected to remain all rain until after midnight when colder air
arrives on gusty NW wind. Little to no accumulation before the snow
ends before sunrise Sunday.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5 kft or less throughout the forecast.

* High for all rain as precipitation type today and this evening
  then moderate for snow showers after midnight.

* Low for thunderstorms impacting terminal this morning.

PREV DISCUSSION...
Issued at 430 AM EST Sat Jan 11 2020

DISCUSSION...

Initial surge of heavy rain made its way in late last evening with
rainfall totals ranging from about two tenths to over an inch
already observed across the area. The surface cold front that will
be one of our main concerns today is currently draped just west of
the CWA and warmer temperatures to the south and east have resulted
in just liquid rain thus far. Expect this trend to continue for the
next few hours this morning as winds across northern Michigan begin
to take on a more northerly component and eventually force the front
to advance slowly southward. Sub-freezing surface temperatures will
creep southward through the day, resulting in a prolonged period of
freezing rain for possibly a large swath of the CWA - primarily
along and north of a line from Brighton to Port Sanilac. The
question remains as to just how far south the front will sag through
the course of the day, which will obviously have major impacts on
who sees freezing rain and for how long. Recent trends in model
guidance have shown a slightly better chance for the sub-freezing
temps to make it farther south than previously anticipated. If this
verifies, it would essentially spread the freezing rain potential
over a wider area and dampen some more extreme accumulation totals
for a given area. Have accounted for this potential by expanding
freezing rain in the forecast a bit farther south. Overall, the
inherited forecast remains in good shape.

As the near-surface cold layer deepens across the north today, a
transition to sleet is likely by early afternoon. Northeast winds
will ramp up later this morning and persist through the day, gusting
upwards of 30 to 40 mph - highest near the Lake Huron shoreline
where gusts in excess of 45 mph will be possible along the immediate
coast. A Lakeshore Flood Warning is in effect today. This relentless
wind will also aid a bit with ice accretion efficiency in spite of
moderate to heavy rainfall rates, and will certainly add stress to
ice-covered trees and power lines. The Ice Storm Warning remains in
effect today as significant impacts including treacherous travel
conditions and power outages remain likely. Ice accumulations are
expected to be the highest somewhere near the I-69 corridor with
totals ranging from a quarter to a half inch.

South of the front, a cold rain will continue today. Southwest flow
over the Ohio Valley will continue to strengthen this morning ahead
of a potent midlevel trough approaching from the west. This 60 to 70
kt wind at 850 mb will usher in dew points approaching 10 C. This
anomalously moist air mass paired with isentropic ascent up the
frontal slope and ascent via waves of fgen today will result in the
prolonged rainfall. QPF estimates continue to suggest rainfall
totals of 2 to 3 inches area-wide with the highest amounts to the
south. The Flood Watch remains in effect today for counties along
and south of I-69, where the highest totals and therefore greatest
flooding potential are expected. There remains the potential for a
few thunderstorms in this area as thermodynamic profiles go neutral
or weakly unstable, and storms are currently ongoing upstream across
central IL/IN. Severe weather is not expected, but any storms will
locally enhance rainfall rates and accumulation totals.

Latest hi-res guidance continues to show the surface low pressure
tracking right near western Lake Erie late tonight, which gives
higher confidence in the increased northeast winds through tonight,
and in the potential for the cold air to make farther progress
southward. This low track also opens the door for a few inches of
snowfall across the northern areas late tonight as a brief shot of
deformation forcing moves overhead. While the north sees snow, the
south will be mostly dry as the dry slot moves through. Cold air
will wrap quickly around the departing system and may briefly result
in gusts around 40 mph late tonight into early Sunday, particularly
near the Ohio border where stronger cold advection will be able to
bring stronger winds to the surface.

Sunday dries out and the morning wind quickly subsides by the
afternoon with high pressure building in. Highs will only reach the
lower 20s (north) to lower 30s (south). Another chance for precip
arrives late Sunday night into early Monday morning as a low
amplitude shortwave lifts through the Great lakes. Forcing and
moisture quality are much, much weaker with this system and SE
Michigan may just see some light rain/snow mix or drizzle.
Temperatures then rebound into the 40s for the midweek period as
another low amplitude shortwave moves into the midwest late Monday
night and southerly flow ahead of it helps bring higher temps back
in. This wave does not look to bring more than just a chance of
precip over the region.

MARINE...

An extended period of Gales develops today and lasts through Sunday
morning as low pressure coming out of the southern Mississippi River
Valley tracks between the Central and Eastern Great Lakes early
Sunday morning. Meanwhile, strong high pressure will be parked over
northern Ontario allowing cold air move over Lake Huron building
instability and strengthening the pressure gradient. Freezing spray
and wintry precipitation will thus spread into northern and central
Lake Huron with mainly heavy rain across far southern Lake Huron and
points south. Northeast gales peak near storm force tonight around
midnight over Lake Huron, especially over central sections into
Saginaw Bay. Lake St. Clair and Lake Erie will be closer to the low
track, and do not look to get into gales until late tonight and
early Sunday behind passage of the low and as cold air quickly
sweeps southeast. Gale warnings continue for all marine areas for
various times. High pressure arriving Sunday afternoon allows winds
to quickly diminish and become light through Monday before a
moderate increase in southeast winds occurs Tuesday.

HYDROLOGY...

A winter storm will lift through the Great Lakes today through
Sunday morning along a cold front draped across the area. A moisture
rich airmass will aid in the development of heavy rain and weak
instability will allow for some thunderstorms throughout this time.
Widespread rainfall amounts of around 2 to 3 inches are expected
with locally higher totals possible. Over an inch of rain has
already fallen this morning across portions of the area. This much
rain on frozen ground will produce a great amount of runoff.
Widespread flooding of various degrees and intensity is possible
especially in urban areas. Roads, low lying areas, poor drainage
areas, small streams and creeks are likely to experience problems. A
strong easterly wind component will likely cause lakeshore flooding
along Saginaw Bay and Lakes Huron and St. Clair.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ060>063-068>070-075-076-082-
     083.

     Ice Storm Warning until 7 AM EST Sunday for MIZ047>049-053>055-
     060>062-068-069.

     Lakeshore Flood Warning until 10 AM EST Sunday for MIZ048-049-054-
     055-063.

     Winter Weather Advisory until 7 AM EST Sunday for MIZ063-070.

     Lakeshore Flood Advisory until 10 PM EST this evening for MIZ070-
     076.

Lake Huron...Gale Warning until 11 AM EST Sunday for LHZ363-421-422-441-462.

     Gale Warning until 11 AM EST Sunday for LHZ442-443-463-464.

     Gale Warning until 9 AM EST Sunday for LHZ361-362.

Lake St Clair...Gale Warning from 2 AM to 11 AM EST Sunday for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory from 2 AM to 4 PM EST Sunday for LEZ444.

     Gale Warning from 2 AM to 11 AM EST Sunday for LEZ444.

&&

UPDATE.......KK
AVIATION.....BT
DISCUSSION...TF
MARINE.......BT
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 11, 5:51 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
551 AM EST Sat Jan 11 2020

MIZ047-053-121100-
Midland-Saginaw-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

An Ice Storm Warning is in effect. Refer to the latest Winter
Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ048-049-054-055-121100-
Bay-Huron-Tuscola-Sanilac-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

An Ice Storm Warning is in effect. Refer to the latest Winter
Weather Message for additional information.

A Lakeshore Flood Warning is in effect through Sunday morning. Refer
to the latest Lakeshore Hazard Message for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Lakeshore Flood Warning continues through Sunday morning. Refer
to the latest Lakeshore Hazard Message for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>062-068-069-121100-
Shiawassee-Genesee-Lapeer-Livingston-Oakland-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

An Ice Storm Warning is in effect. Refer to the latest Winter
Weather Message for additional information.

A Flood Watch is in effect. Refer to the latest flood statement for
additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-070-121100-
St. Clair-Macomb-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect. Refer to the latest Winter
Weather Message for additional information.

A Flood Watch is in effect. Refer to the latest flood statement for
additional information.

A Lakeshore Flood Warning is in effect for St. Clair County and a
Lakeshore Flood Advisory is in effect for Macomb County. Refer to
the latest Lakeshore Hazard Statement for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Lakeshore Flood Warning continues for St. Clair County through
Sunday morning. Refer to the latest Lakeshore Hazard Message for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ075-076-082-083-121100-
Washtenaw-Wayne-Lenawee-Monroe-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Flood Watch is in effect. Refer to the latest flood statement for
additional information.

A Lakeshore Flood Advisory is in effect for Wayne County. Refer to
the latest Lakeshore Hazard Statement for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-121100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
551 AM EST Sat Jan 11 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings are in effect. Refer to the latest Marine Weather
Message for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale Warnings remain in effect through Sunday. Refer to the latest
Marine Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Jan 11, 9:42 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
942 AM EST Sat Jan 11 2020

MIZ047>049-053-054-111645-
Midland-Bay-Huron-Saginaw-Tuscola-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
and Caro
942 AM EST Sat Jan 11 2020

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

Rain has started changing over to a mix of freezing rain and
sleet this morning as winds shift northerly. Ice accumulation will
begin first on elevated surfaces as air temperatures drop below
freezing. Wet roads will start to become ice covered. Monitor the
latest forecast for updates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel is strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Prepare for possible power outages.

KK
Local storm report, Jan 11, 9:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
956 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       OWOSSO                  43.00N 84.18W
01/11/2020  M1.78 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       VASSAR                  43.37N 83.58W
01/11/2020  M1.46 INCH       TUSCOLA            MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       GOODRICH                42.92N 83.51W
01/11/2020  M1.44 INCH       GENESEE            MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0730 AM     HEAVY RAIN       1 SE ANN ARBOR          42.27N 83.72W
01/11/2020  M1.09 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0740 AM     HEAVY RAIN       LEXINGTON               43.27N 82.53W
01/11/2020  M1.53 INCH       SANILAC            MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       4 SW SALINE             42.13N 83.84W
01/11/2020  M1.22 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       CARO                    43.49N 83.40W
01/11/2020  M1.38 INCH       TUSCOLA            MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       DURAND                  42.91N 83.99W
01/11/2020  M1.56 INCH       SHIAWASSEE         MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0840 AM     HEAVY RAIN       MANCHESTER              42.15N 84.04W
01/11/2020  M1.31 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       2 WNW TIPTON            42.03N 84.10W
01/11/2020  M1.35 INCH       LENAWEE            MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
01/11/2020  M1.48 INCH       OAKLAND            MI   BROADCAST MEDIA

            12 HOUR RAINFALL TOTAL

0900 AM     HEAVY RAIN       2 E YPSILANTI           42.25N 83.58W
01/11/2020  M1.25 INCH       WASHTENAW          MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

0930 AM     HEAVY RAIN       4 WSW CHESANING         43.17N 84.21W
01/11/2020  M2.00 INCH       SAGINAW            MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL. SPOTTER REPORTS CURRENTLY A
            SLEET/SNOW MIX.

&&

KDK
Local storm report, Jan 11, 10:22 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1022 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       4 NW PINCKNEY           42.50N 84.00W
01/11/2020  M2.37 INCH       LIVINGSTON         MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

1000 AM     HEAVY RAIN       2 NW COLUMBIAVILLE      43.18N 83.44W
01/11/2020  M1.74 INCH       LAPEER             MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Jan 11, 10:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1027 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       E WHITE LAKE            42.65N 83.50W
01/11/2020  M2.31 INCH       OAKLAND            MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Jan 11, 11:23 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1123 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            1 SSW ANN ARBOR         42.26N 83.74W
01/11/2020                   WASHTENAW          MI   EMERGENCY MNGR

            EM REPORTS CURBSIDE MINOR FLOODING AROUND NEAR SOUTH
            INDUSTRIAL.

1100 AM     FLOOD            1 SW ANN ARBOR          42.26N 83.75W
01/11/2020                   WASHTENAW          MI   EMERGENCY MNGR

            EM REPORTS CURBSIDE MINOR FLOODING AROUND SOUTH MAIN AND
            EAST STADIUM.

1100 AM     HEAVY RAIN       WEST BLOOMFIELD         42.57N 83.38W
01/11/2020  M2.20 INCH       OAKLAND            MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

1100 AM     FLOOD            3 SE ANN ARBOR          42.25N 83.68W
01/11/2020                   WASHTENAW          MI   EMERGENCY MNGR

            EM REPORTS CURBSIDE MINOR FLOODING AROUND CARPENTER AND
            PACKARD ROADS.

&&

KDK
Local storm report, Jan 11, 12:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
01/11/2020  M1.90 INCH       OAKLAND            MI   CO-OP OBSERVER

            16 HOUR RAINFALL TOTAL

1200 PM     FLOOD            3 ENE DEXTER            42.35N 83.82W
01/11/2020                   WASHTENAW          MI   EMERGENCY MNGR

            EM REPORTS A SINKHOLE AT WEBSTER CHURCH SOUTH OF JOY IN
            WEBSTER TOWNSHIP.

1245 PM     HEAVY RAIN       4 SW CLARKSTON          42.70N 83.47W
01/11/2020  M2.70 INCH       OAKLAND            MI   OFFICIAL NWS OBS

            18 HOUR RAINFALL TOTAL

&&

KDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Macomb

When
January 11, 1:00 PM EST to January 14, 6:00 AM EST
Where
Macomb County, 3.1 mi WNW of Mt Clemens to 2.14 mi NW of Mt Clemens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.596, -82.927

Moderate flooding was reported along the Clinton River as the river stage reached 17.83 feet near Clinton Township on January 11th and 16.00 feet near Mount Clemens on January 13th.

Flood, Macomb

When
January 11, 1:00 PM EST to January 14, 6:00 AM EST
Where
Macomb County, 3.1 mi WNW of Mt Clemens to 2.14 mi NW of Mt Clemens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.596, -82.927

Moderate flooding was reported along the Clinton River as the river stage reached 17.83 feet near Clinton Township on January 11th and 16.00 feet near Mount Clemens on January 13th.

Flood, Livingston

When
January 14, 5:00 AM EST to January 21, 1:00 AM EST
Where
Livingston County, 1.84 mi NE of Pinckney to 2.11 mi SSW of Pinckney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.466, -83.902

The Huron River at Hamburg peaked at 7.37 feet on January 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871845, 872215, 871844.